Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
New onset of acute pulmonary edema with Methylergonovine during a cesarean section
Abstract Number: S1D-8
Abstract Type: Case Report/Case Series
Methylergonovine acts on the smooth muscle of the uterus to provide rapid contraction. It is commonly used in obstetric procedures to combat postpartum uterine atony. However, it is known to cause systemic vasoconstriction and lead to coronary vasospasm, cardiac arrest, and even death in patients with cardiovascular risk factors. But respiratory complications such as pulmonary edema are extremely rare with limited understanding of its pathophysiology. We report a case of a patient who received methylergonovine during a cesarean section and experienced acute onset of pulmonary edema.
A 36-year-old G1P0 female with a di/di twin pregnancy underwent cesarean section at 35 weeks due to breech/vertex position of the fetuses. Spinal anesthesia was initiated at the L4-L5 level and 12mg hyperbaric bupivacaine with 10µg fentanyl was administered. Oxytocin infusion was started immediately after the delivery and additional 0.2mg methylergonovine and 800µg misoprostol were administered to improve uterine tone. Soon after, the patient became dyspneic, tachycardic, and hypertensive. Her vital signs were within normal limits throughout the procedure but then changed significantly to a SBP of 130-240s (MAP 90-140s), HR of 100-120s in sinus rhythm, and O2 saturation of 86% during this episode. The patient’s bilateral hands and wrists were also discovered to be purple and mottled. She remained cognitively intact and was able to clearly communicate throughout this incident. After the operation, the CT scan revealed bilateral pulmonary edema and pleural effusion, but no pulmonary embolism or pneumothorax. She was admitted to the ICU for observation, where initial labs revealed troponin of 0.10 ng/mL with peak of 0.53 ng/mL nine hours after the operation. She did not have EKG changes or chest pain and bedside echocardiogram was unremarkable. Upon further investigation, the patient reported symptoms concerning for Raynaud’s disease. She was aggressively diuresed in the ICU with rapid symptomatic improvement. The patient was discharged four days later with no other issues.
The mechanism of our patient’s pulmonary edema is not fully understood. We believe that systemic vasoconstriction from methylergonovine led to an acute increase in cardiac afterload, translating to increased left ventricular end diastolic volume and pulmonary vasculature pressure to induce acute pulmonary edema. It is plausible that this was not solely due to methylergonovine, but due to the synergistic effects of oxytocin and misoprostol as this has been reported in the literature. The patient’s potential Raynaud’s disease, which can cause dysregulation of autonomic nerve fibers and microvascular leaks, could have also contributed to her symptoms as well. Anesthesiologists should be aware of this severe adverse effect of methylergonovine in obstetric patients.
1. Sciscione AC, Ivester T, Largoza M, Manley J. Acute pulmonary edema in pregnancy. Obste Gynecol 2003; 101: 511-515.